In addition to the fact pharmacologic agents can help or hinder wound healing, in some instances drug therapy can cause skin damage and create wounds. Multiple narrative reviews77-79 assert cutaneous drug reactions are some of the most common adverse drug events (ADEs). Almost any medication can cause or induce skin reactions; some drug classes have ADE rates as high as 5%.77 Adverse skin reactions are commonly categorized according to predictability or immunological characteristics. For predictability, Type A (predictable) ADEs include common reactions such as gastritis from NSAIDs or diarrhea from antibiotics and are related to the pharmacologic properties of the involved drug.78,79 Type B ADEs involve hypersensitivity or immunologic pathomechanisms. The signs or symptoms that arise differ from the action of the drug and are not usually predictable. Tinnitus from low-dose aspirin would be an example. According to a narrative review,78 85% to 90% of ADEs are Type A reactions and 10% to 15% are Type B.
Immunologic or hypersensitivity reactions. According to the literature,77,79,80 immunologic or hypersensitivity reactions that can occur from drug therapy can be classified into 1 of 4 types: I — immediate onset, II — delayed onset where antibodies rupture cells, III — delayed onset involving cytotoxic reactions, and IV — delayed onset caused by a T cell-mediated delayed hypersensitivity.
Type I is caused by drug/antigen-specific immunoglobulin E (IgE) antibodies that link with mast cells and basophils, precipatating immediate release of histamine/leukotrienes and subsequently causing urticaria (hives), angioedema, and possibly anaphylaxis. Potential offenders include aspirin, penicillins, neuromuscular blocking agents, quinolones, chimeric monoclonal antibodies, and platinum-based agents.
Type II includes reactions such as hemolytic anemia and thrombocytopenia. Common drug offenders are propylthiouracil, flecainide, and amodiaquine.
In Type III, the immunologic response to the offending drug is mediated by intravascular immune complexes (drug antigens and antibodies — eg, immunoglobulin G [IgG] antibodies) in the circulation. Phagocytes attempt to remove them and end up in the skin, kidneys, and vessel walls. Examples include serum sickness and vasculitis. Potential drug culprits are antitoxins, penicillins, cephalosporins, sulfa agents, and phenytoin.
Type IV reactions include contact dermatitis, Stevens Johnson Syndrome (SJS), and toxic epidermal necrolysis (TEN).79 Possible offenders are allopurinol, lamotrigine, anti-epileptics, and antibiotics.
Types of drug-induced skin damage. Numerous narrative reviews describe the manifestations of skin eruptions related to drug therapy. They include exanthems, fixed drug reactions, blistering responses, psoriasiform responses, immune-mediated reactions (eg, SJS and TEN), and hematologic/vasculitic reactions. Other dermatologic drug events such as photosensitivity, pigmentary disorders, and urticaria/angioedema are not addressed herein due to space constraints. Selected drugs and drug classes are rarely associated with adverse skin reactions (see Table 2). Conversely, other drugs and drug classes are commonly associated with the various forms of skin damage (see Table 3A, 3B, 3C) How the drug reactions present clinically will be addressed herein, although the comprehensive treatment for each of the drug-induced skin reactions is beyond the scope of this article.
Exanthems. Multiple narrative literature reviews77,81,82 explain that exanthems (a skin reaction that “bursts forth”) are characterized by erythema (redness), morbilliform (resembling measles), or maculopapular lesions (most common exanthema presentation). Exanthems are most frequently caused by penicillins, especially ampicillin, and sulfonamides. Exanthems account for 90% of all drug rashes77,81,82 (see Figure 2).
Fixed drug reaction. Fixed drug reaction is characterized by erythematous and edematous plaques or frank bullae, often with a dark post-inflammatory pigmentation. The defining feature of this eruption is the recurrence of lesions at exactly the same spot with drug re-exposure. Narrative drug reviews79,82,83 have described drugs that commonly cause this response are anticoagulants, NSAIDs, antimicrobials (especially sulfonamides and tetracyclines), barbiturates, acetaminophen, and antimalarials (see Figure 3).
Blistering. Blistering reactions include skin lesions that are erythematous with crusting and scaling. Large, tense blisters on a red base also can occur. Idiopathic pemphigus and bullous pemphigoid are examples. Narrative reviews77,84 and a Cochrane systematic review85 note drugs causing this response include penicillamine, penicillins, cephalosporins, angiotensin-converting enzyme (ACE) inhibitors, NSAIDs, and diuretics (see Figure 4).
Psoriasiform reactions. Psoriasiform-type drug reactions present as psoriatic type lesions on previously uninvolved skin or exacerbation of preexisting psoriatic lesions. The lesions include limited or generalized erythematous plaques with large, thick, silvery scales, pustular lesions, or erythroderma. Several literature reviews86,87 note drugs commonly involved are NSAIDs, antimalarials, ACE inhibitors, and beta blockers (see Figure 5).
Immune-mediated reactions. Immune-mediated adverse cutaneous drug reactions include SJS and TEN. The disorders are categorized or codified based on the percentage of skin detachment.88 Multiple literature reviews89-93 suggest they are variants on a spectrum of disease. SJS presents with fever, malaise, myalgia, and skin eruptions (blisters, papules, erythematous areas) affecting <10% of the body. Skin changes also involve body mucosa such as mouth, genitals, and eyes (see Figure 6).
TEN presents with fever, malaise, nausea, vomiting, myalgia, arthralgia, and skin changes.94 Lesions can be erythematous bullae, and the skin detaches in sheets (>30% of body is affected). As in SJS, TEN also affects the body mucosa94 (see Figure 7).
Hematologic-associated dermatologic ADE. Hematologic-associated dermatologic ADE can be dramatic in their fullest manifestations. Two (2) disorders can result from drug therapy: warfarin-induced skin necrosis and heparin-induced thrombocytopenia (HIT) syndrome.
Warfarin-induced skin necrosis classically occurs 3 to 5 days after a dose of warfarin. It can begin with red painful plaques that can progress to hemorrhagic blisters, ulcers, and frank skin necrosis (the most serious in this category). Narrative reviews and case reports support that the disorder results from an imbalance in procoagulation-anticoagulation factors and is frequently but not always seen in patients with protein C and protein S deficiencies95-100 (see Figure 8).
HIT syndrome necrosis (specifically HIT II) is caused by antibodies reacting to the heparin drug components that form antibody complexes and serve to destroy platelets.95 The patient will develop decreased platelets and possible venous and arterial thrombosis. A “4Ts Score” can be used to assist with diagnosis (thrombocytopenia, timing of platelet fall, thrombosis and sequelae, and ruling out other causes for thrombocytopenia).101 HIT lesions can begin as reddened painful areas that can progress to large bruised areas or serosanguinous bullae. Depending on severity, literature reviews and case reports note the lesions may become necrotic102,103 (see Figure 9).
Hematologic/vasculitic drug-induced response presents with maculopapular rash, palpable purpura, petechiae, and systemic symptoms such fever, urticaria, and arthralgias. Drugs commonly involved include hydralazine, minocycline, propylthiouracil, antimicrobials, diuretics, phenytoin, and allopurinol82,104 (see Figure 10).